From San Diego, California, USA:
My five year old son was diagnosed with type 1 diabetes at 22 months of age, and we have been struggling with chronic lows during the night and fasting because of a lot of exercise. His endocrinologist finally stopped his evening shot of Ultralente and Regular (his AM shot consists of NPH and Regular ) and added Humalog to correct any highs during the night. How long until the Ultralente will stop being a factor in some of these overnight lows? No matter how we've been compensating (more food, less and now no insulin at night), he still has lows. I'm completely stumped.
Sometimes it seems that lows are the order of the day, and it is very hard to combat short of reducing the insulin to allow highs. I do worry about the lows, and you need to back off.
Things to try:
- Maybe Lantus (insulin glargine), the new insulin a unit or two or three once a day or Ultralente in the am, again just of couple of units.
- Humalog, maybe even diluted and give some with each meal and snack.
- I have used a target sugar and then find out how much he eats and give to cover the carbs. Add or subtract insulin to cover the actual value. Occasionally, the carbs plus the actual number equals no insulin. You have to experiment to get the ratio, maybe 1 unit for 75 to correct and 1 unit for 20 to 30 grams of carb for insulin. This is conservative, but will be a good start.
- You will likely give insulin several times a day, sometimes 4 or 5, but the little doses seem to be the key. Example: Blood sugar is 200 mg/dl [11.1 mmol/L] and the target is 120 mg/dl [6.7 mmol/L]. So the correction is 1 unit. The meal contains 40 grams of carb, so maybe 1.5 to 2 units for the food. That means give 2.5 or 3 units of H. You'll have to experiment, but it is another choice.
Original posting 25 May 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.